A 19-year-old client fell off a ladder approximately 3 ft to the ground. He did not lose consciousness but was taken to the emergency department by a friend to have a scalp laceration sutured.
The nurseinstructs the client to:
A . Clean the sutured laceration twice a day with povidone- iodine (Betadine)
B . Remove his scalp sutures after 5 days
C . Return to the hospital immediately if he develops confusion, nausea, or vomiting
D . Take meperidine 50 mg po q4C6h prn for headache
(A) Povidone-iodine is very irritating to skin and should not be routinely used.
(B) Sutures should not be removed by the client.
(C) Confusion, nausea, vomiting, and behavioral changes may indicate increasing intracranial pressure as a result of intracerebral bleeding.
(D) Use of a narcotic opiate such as meperidine is not recommended in clients with a possible head injury because it may produce sedation, pupil changes, euphoria, and respiratory depression, which may mask the signs of increasing intracranial pressure.
Leave a Reply